Alert archive / Washington / Gale Warnings in 2017

Gale Warning 67, NWS Seattle, WA

August 16, 2017

NWS Seattle, WA issued this gale warning at Aug 16, 2017, 9:20 AM PDT. It took effect at Aug 16, 2017, 3:00 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2017, 9:20 AM PDT (16:20 UTC)
In effect from
Aug 16, 2017, 3:00 PM PDT
Expired
Aug 17, 2017, 2:00 AM PDT
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

532 
WHUS76 KSEW 161620
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PDT WED AUG 16 2017

PZZ131-132-170030-
/O.UPG.KSEW.SC.Y.0207.000000T0000Z-170817T1200Z/
/O.NEW.KSEW.GL.W.0067.170816T2200Z-170817T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
920 AM PDT WED AUG 16 2017

...GALE WARNING IN EFFECT FOR THE CENTRAL AND EASTERN U.S. STRAIT
OF JUAN DE FUCA FROM 3 PM THIS AFTERNOON TO 2 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM PDT
THURSDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WAVES...1 TO 4 FEET...BUILDING TO 4 TO 6 FEET LATE TODAY.

* WIND...WESTERLY 10 TO 25 KNOTS...RISING TO 25 TO 35 KNOTS LATE
  TODAY.

* TIMING...WIND SPEEDS ARE ANTICIPATED TO REACH GALE FORCE OVER
  THE CENTRAL STRAIT OF JUAN DE FUCA BETWEEN 4 PM AND 6 PM TODAY
  AND THE EAST ENTRANCE BETWEEN 5 PM AND 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-170030-
/O.NEW.KSEW.SC.Y.0208.170817T0000Z-170817T0600Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
920 AM PDT WED AUG 16 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE WEST ENTRANCE TO THE U.S
STRAIT OF JUAN DE FUCA FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING. 

* WIND AND SEAS...WESTERLY WINDS WILL RISE TO 15 TO 25 KNOTS LATE
  TODAY. SEAS WILL BE 5 TO 6 FEET IN WESTERLY SWELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-170030-
/O.NEW.KSEW.SC.Y.0208.170817T0000Z-170817T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
920 AM PDT WED AUG 16 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE NORTHERN INLAND WATERS
SOUTH OF THE SAN JUAN ISLANDS FROM 5 PM THIS AFTERNOON TO 2 AM 
PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM
PDT THURSDAY. 

* WIND AND WAVES...WINDS WILL BECOME SOUTHWEST AND RISE INTO THE
  15 TO 25 KNOT RANGE OVER THE AREA BORDERING THE EAST ENTRANCE TO
  THE U.S. STRAIT OF JUAN DE FUCA LATE TODAY. WAVES WILL ALSO
  BUILD INTO THE 2 TO 4 FOOT RANGE OVER THE AFOREMENTIONED AREA 
  LATE TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-170030-
/O.NEW.KSEW.SC.Y.0208.170817T0000Z-170817T0900Z/
ADMIRALTY INLET-
920 AM PDT WED AUG 16 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE ADMIRALTY INLET FROM 5 
PM THIS AFTERNOON TO 2 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM
PDT THURSDAY. 

* WIND AND WAVES...WINDS WILL RISE FROM THE NORTHWEST AT 15 TO 25
  KNOTS LATE TODAY. WAVES WILL ALSO BUILD TO 2 TO 4 FEET LATE
  TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
630 
WHUS76 KSEW 162347
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
447 PM PDT WED AUG 16 2017

PZZ131-132-170800-
/O.CON.KSEW.GL.W.0067.000000T0000Z-170817T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
447 PM PDT WED AUG 16 2017

...GALE WARNING REMAINS IN EFFECT FOR THE CENTRAL AND EASTERN U.S.
STRAIT OF JUAN DE FUCA UNTIL 2 AM PDT THURSDAY...

* WAVES...1 TO 4 FEET...BUILDING TO 4 TO 6 FEET THIS EVENING.

* WIND...WESTERLY 10 TO 25 KNOTS...RISING TO 25 TO 35 KNOTS THIS 
  EVENING. 

* TIMING...WIND SPEEDS ARE ANTICIPATED TO REACH GALE FORCE BY 9 PM
  THIS EVENING BEFORE EASING BELOW GALE FORCE AFTER 11 PM.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-170600-
/O.CON.KSEW.SC.Y.0208.170817T0000Z-170817T0600Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
447 PM PDT WED AUG 16 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WEST ENTRANCE TO
THE U.S. STRAIT OF JUAN DE FUCA UNTIL 11 PM PDT THIS EVENING...

* WIND AND SEAS...WESTERLY WINDS WILL RISE TO 15 TO 25 KNOTS LATE
  TODAY OR EARLY THIS EVENING. SEAS WILL BE IN THE 5 TO 6 FOOT 
  RANGE IN WESTERLY SWELLS.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-170800-
/O.CON.KSEW.SC.Y.0208.170817T0000Z-170817T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
447 PM PDT WED AUG 16 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NORTHERN INLAND
WATERS UNTIL 2 AM PDT THURSDAY...

* WIND AND WAVES...WINDS WILL BECOME SOUTHWEST AND RISE INTO THE
  15 TO 25 KNOT RANGE OVER THE AREA BORDERING THE EAST ENTRANCE TO
  THE U.S. STRAIT OF JUAN DE FUCA EARLY THIS EVENING. WAVES WILL
  ALSO BUILD INTO THE 2 TO 4 FOOT RANGE OVER THE AFOREMENTIONED
  AREA THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-170800-
/O.CON.KSEW.SC.Y.0208.170817T0000Z-170817T0900Z/
ADMIRALTY INLET-
447 PM PDT WED AUG 16 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE ADMIRALTY INLET
UNTIL 2 AM PDT THURSDAY...

* WIND AND WAVES...WINDS WILL RISE FROM THE NORTHWEST AT 15 TO 25
  KNOTS THIS EVENING. WAVES WILL ALSO BUILD TO 2 TO 4 FEET THIS
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
652 
WHUS76 KSEW 170402
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
902 PM PDT WED AUG 16 2017

PZZ133-134-170515-
/O.CAN.KSEW.SC.Y.0208.000000T0000Z-170817T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
902 PM PDT WED AUG 16 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS WILL REMAIN 20 KNOTS OR LESS TONIGHT.

$$

PZZ130-170515-
/O.CAN.KSEW.SC.Y.0208.000000T0000Z-170817T0600Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
902 PM PDT WED AUG 16 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS WILL REMAIN 20 KNOTS OR LESS TONIGHT.

$$

PZZ131-132-170900-
/O.CON.KSEW.GL.W.0067.000000T0000Z-170817T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
902 PM PDT WED AUG 16 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT THURSDAY...

* WAVES...4 TO 6 FEET.

* WIND...WESTERLY 25 TO 35 KNOTS.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 16, 3:30 AM PDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 3:30 AM PDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PDT Wed Aug 16 2017

.SYNOPSIS...An upper level ridge moving over the Pacific Northwest
coupled with low level onshore flow will maintain seasonably mild
summer weather into Friday. A weak upper level trough is expected to
bring some cooling and possibly some drizzle Friday night into
Saturday. Another upper level ridge will rebuild over the region
Sunday through Tuesday.

&&

.SHORT TERM...Current satellite imagery shows marine stratus working
its way onto the coast now and will likely work a little further
eastward as the morning progresses. Current forecast does not have
stratus passing SHN...and given their plodding natures...this seems
to be on track.

A passing front to the north in BC may have enough southward extend
to possibly trigger a slight chance for showers over the far
northwestern tip of the Olympic peninsula today...while passing
north of all other portions of the CWA. Sustained upper level
ridging and dry northwesterly flow aloft will keep conditions dry
and seasonable into Thursday morning. Then the upper level flow
turns more westerly as the ridge axis preps to cross the area
throughout the day Thursday. Increasing upper level heights may
nudge temperatures a degree or two Thu and again on Fri...but models
maintain that there is a prospect for partly cloudy conditions on
both days...which would serve to offset any significant heating that
one would normally expect. A weak trough will traverse the area
Friday...but any precip associated looks to remain to the north in
current model solutions. Given that solutions 24 hours ago certainly
were not convincing with regards to precip prospects down here
during that time frame...have no problem buying into the
current drier solution.

Overall...not much in the way of changes to inherited forecast and
appears to be a benign weather pattern ahead for the near term.  SMR

.LONG TERM...Upper level troughiness looks to linger over the area
for the weekend but again any precip chances look to remain to the
north of the CWA. In fact...impact looks to be fairly minimal as
temperatures may cool a degree or two...but are generally expected
to remain in the mid 70s for the interior lowlands. With all eyes on
Monday...and hopefully not directly into the sun...models remain
consistent regarding bringing another upper level ridge over the
area. ECMWF and GFS are still a little fuzzy on the details...such
as the amplitude of said ridge...but current solutions continue to
show that clouds generally will not be much of a problem come
showtime...although locations along the coast may have to contend
with some lingering morning stratus. Beyond that...the trough looks
to move east of the Cascades Tuesday potentially setting up for an
upper level low over the Pacific to start influencing local weather
for the second half of the week. Should this solution hold...next
Thu and Fri might look good for some precip.  SMR

&&

.AVIATION...A weak upper level system will pass north of Washington
today. Light northwesterly flow aloft with low level onshore flow
continuing. Air mass stable and mostly dry except for passing high
clouds and patchy near-surface moisture this morning along the coast
and Strait. VFR skies today except for patchy IFR fog/stratus near
the coast/Strait and possibly around KOLM this morning. Onshore flow
will bring a thicker stratus cloudy layer around 5K into most of
Western Washington late this afternoon or evening, lowering into
areas of MVFR stratus late tonight/Thursday morning.

KSEA...VFR conditions. A few high clouds, then a 5K ft BKN stratus
deck will develop after 00z late in the day. Stratus will likely
lower into an MVFR ceiling late tonight/Thursday morning. NE wind 5-
8 kt becoming S after 14Z, then northerly 5-8 kt by late this
afternoon.

&&

.MARINE...Varying degrees of onshore flow will prevail through the
weekend. Westerly small craft strength winds in the central and
eastern Strait will peak during the evening and overnight hours. Low-
end gales are possible Friday evening. dtm

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory through tonight for the central and
     eastern Strait of Juan De Fuca.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:20 AM PDTSmall Craft AdvisorySEW12 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.